Montelukast side effects!!! - Asthma UK communi...

Asthma UK community forum
15,834 members20,553 posts

Montelukast side effects!!!

Makeham
Makeham

Is anyone else having bad side effects whilst taking montelukast. I’ve been taking 10mg for over 3 years now, and have had many bad side effects from them. It was only when my usual generic brand was changed to a different brand which didn’t work for me and all the side effects went, but my wheezing and coughing quickly returned! I have since got my old brand back but I’m currently cutting them in half to reduce the side effects! (Which is does do, but i am wheezing and coughing more). I have gone back up to the full dose to see if they returned and they did! My side effects include, sleep disturbance, vivid nightmares, night sweats, anxiety, heart palpitations, lethargicness , foggy head in the mornings, confusion, hard to concentrate, and aggression are some of the effects I have! I’ve also been told this week from the Drs there is no alternative as zafilukast is no longer on the market. Is there anything else that anyone knows of that can help?

8 Replies
oldestnewest

Hi makeham I’ve come of my montelukast what I was on for 2 years because the side effects were getting worse I was depressed on them terrible nightmares and very bad confusion I have been of them 3 months now And feel great in myself don’t get me wrong some people have no side effects to them and can be a good drug but not for me hope you find what’s best for you good luck.

Makeham
Makeham in reply to sarahjane12

Yeah it is hard to tolerate, I usually wake up the following day feeling like I’ve not slept and feel like I have a hang over! And then feel spaced out for most of the day l! Horrible tablets, but they are really good for my wheezing! Currently weening myself off them so will see how I get on, currently cutting them down to a quarter now.

Most definitely yes! Montelukast IS responsible for what are termed neuropsychiatric side effects in some people. It gave me a depression that only now, almost 12 months after discontinuing the drug, is at last lifting. If you do a google search you'll find a lot of references to this unpleasant and unwanted consequence. I'd say that if you're experiencing low mood, nightmares or any other such side effects then stop taking Montelukast and go back to your GP pronto. Take evidence to back up your experiences - there's a Dutch clinical paper that was published in September 2017. I'm sure that Montelukast does work for some, and to be fair it did improve my peak flow, but that benefit came at an awful cost.

Makeham
Makeham in reply to TJRN1959

In sorry you had such a bad time on them. I’m defiently going to go back to the Drs this week and see what they can sort out. I’m sick of feeling rough and moody all the time on them!

Hi. I couldn't tolerate Montelukast for a lot of the reasons you have listed and some more.

My respiratory consultant has prescribed Phyllocontin. Too early to say if works though.

hope this helps. Good Luck

I’ve never heard of Pyllocontin before! I will mention it to my GP this week. The side effects of montelukast are hard to tollerate, I’m currently cutting them down to try to ween myself off them and only taking a quarter at a time now. One of the main side effects I’ve not mentioned in my original post is tinnitus, which appeared when I first started taking the drug 👎🏽

That sounds horrible to deal with. Hope your GP managed to helped you. I found that it made me extremely down with horrible thoughts. Fortunately consultant listened and agreed the side effects were too much

I am still getting over horrific side effects of this medication. After about 4 days of taking it, I noticed that I was beginning to experience anxiety, depression and tiredness. This progressed into intense body aches, feeling very, very tired and flu-like symptoms. I could not get out of bed for about two days. At first I did not connect it to the drug, so I got some blood work done to see what may be wrong and everything came back clean. I stopped taking the medicine right away after realizing that it may be the source of feeling so terrible and am slowly getting back to my old self but it has been 10 days since my last dose and I am still not feeling well. I think that I am in the minority, but I believe that the drug can be very dangerous for some.

You may also like...